Tohoku Mathematical Journal

The structure of weakly stable constant mean curvature hypersurfaces

Xu Cheng, Leung-fu Cheung, and Detang Zhou

Full-text: Open access

Abstract

We study the global behavior of weakly stable constant mean curvature hypersurfaces in a Riemannian manifold by using harmonic function theory. In particular, a complete oriented weakly stable minimal hypersurface in the Euclidean space must have only one end. Any complete noncompact weakly stable hypersurface with constant mean curvature $H$ in the 4 and 5 dimensional hyperbolic spaces has only one end under some restrictions on $H$.

Article information

Source
Tohoku Math. J. (2), Volume 60, Number 1 (2008), 101-121.

Dates
First available in Project Euclid: 28 March 2008

Permanent link to this document
https://projecteuclid.org/euclid.tmj/1206734408

Digital Object Identifier
doi:10.2748/tmj/1206734408

Mathematical Reviews number (MathSciNet)
MR2419038

Zentralblatt MATH identifier
1154.53036

Subjects
Primary: 53C42: Immersions (minimal, prescribed curvature, tight, etc.) [See also 49Q05, 49Q10, 53A10, 57R40, 57R42]
Secondary: 53C21: Methods of Riemannian geometry, including PDE methods; curvature restrictions [See also 58J60]

Keywords
hypersurfaces constant mean curvature harmonic function

Citation

Cheng, Xu; Cheung, Leung-fu; Zhou, Detang. The structure of weakly stable constant mean curvature hypersurfaces. Tohoku Math. J. (2) 60 (2008), no. 1, 101--121. doi:10.2748/tmj/1206734408. https://projecteuclid.org/euclid.tmj/1206734408


Export citation

References

  • F. Almgren, Jr., Some interoir regularity theorems for minimal surfaces and an extension of Bernstein's theorem, Ann. Math. 84 (1966), 277--292.
  • M. T. Anderson, The compactification of a minimal submanifold in Euclidean space by the Gauss map, preprint (final version in Dept. of Math. California Institute of Technology. Pasadena. CA 91125), 1986.
  • J. L. Barbosa, M. do Carmo and J. Eschenburg, Stability of hypersurfaces of constant mean curvature, Math. Z. 185 (1984), 339--353.
  • J. L. Barbosa, M. do Carmo and J. Eschenburg, Stability of hypersurfaces of constant mean curvature in Riemannian Manifolds, Math. Z. 197 (1988), 123--138.
  • E. Bombieri, E. de Giorgi and E. Giusti, Minimal cones and the Bernstein problem, Invent. Math. 7 (1969), 243--268.
  • H. Cao, Y. Shen and S. Zhu, The structure of stable minimal hypersurfaces in $R^n+1$, Math. Res. Lett. 4 (1997), 637--644.
  • S. Y. Cheng and S. T. Yau, Differential equations on Riemannian manifolds and geometric applications, Comm. Pure. Appl. Math. 28 (1975), 333--354.
  • J. Cheeger and D. Gromoll, The splitting theorem for manifolds of nonnegative Ricci curvature, J. Differential Geom. 6 (1971/72), 119--128.
  • X. Cheng, $L^2$ harmonic forms and stability of hypersurfaces with constant mean curvature, Bol. Soc. Brasil. Mat. (N.S.) 31 (2000), 225--239.
  • X. Cheng, On constant mean curvature hypersurfeces with finite index, Arch. Math. (Basel) 86 (2006), 365--374.
  • X. Cheng, L. F. Cheung and D. Zhou, The structure of weakly stable minimal hypersurfaces, An. Acad. Brasil. Ciênc. (Ann. Braz. Acad. Sci.) 78 (2006), 195--201.
  • A. M. Da Silveira, Stability of complete noncompact surfaces with constant mean curvature, Math. Ann. 277 (1987), 629--638.
  • E. De Giorgi, Una estensione del teorema di Bernstein, Ann. Scuola Norm. Sup. Pisa 19 (1965), 79--85.
  • M. do Carmo, L. F. Cheung and W. Santos, On the compactness of constant mean curvature hypersurfaces with finite total curvature, Arch. Math. (Basel) 73 (1999), 216--222.
  • M. do Carmo and C. K. Peng, Stable complete minimal surfaces in $\boldsymbolR^3$ are planes, Bull. Amer. Math. Soc. 1 (1979), 903--906.
  • W. Fleming, On the oriented Plateau problem, Rend. Circ. Mat. Palermo 11 (1962), 69--90.
  • D. Fischer-Colbrie, On complete minimal surfaces with finite Morse index in three-manifolds, Invent. Math. 82 (1985), 121--132.
  • K. R. Frensel, Stable complete surfaces with constant mean curvature, Bol. Soc. Brasil. Mat. (N.S.) 27 (1996), 129--144.
  • D. Fischer-Colbrie and R. Schoen, The structure of complete stable minimal surfaces in 3-manifolds of nonnegative scalar curvature, Comm. Pure Appl. Math. 33 (1980), 199--211.
  • D. Hoffman and J. Spruck, Sobolev and isoperimetric inequalities for Riemannian submanifolds, Comm. Pure. Appl. Math. 27 (1974), 715--727.
  • P. Li, Curvature and function theory on Riemannian manifolds, 374--432, Surv. Differ. Geom. VII, Int. Press, Somerville, Mass., 2000.
  • P. Li and L. F. Tam, Harmonic functions and the structure of complete manifolds, J. Differential Geom. 35 (1992), 359--383.
  • P. Li and J. P. Wang, Minimal hypersurfaces with finite index, Math. Res. Lett. 9 (2002), 95--103.
  • P. Li and J. P. Wang, Stable minimal hypersurfaces in a non-negatively curved manifolds, J. Reine Ang. Math. (Crelles J.) 566 (2004), 215--230.
  • R. Schoen and S. T. Yau, Harmonic maps and the topology of stable hypersurfaces and manifolds of nonnegative Ricci curvature, Comment. Math. Helv. 51 (1976), 333--341.
  • Y. Shen and R. Ye, On stable minimal surfaces in manifolds of positive bi-Ricci curvature, Duke Math. J. 85 (1996), 106--116.
  • Y. Shen and R. Ye, On the geometry and topology of manifolds of positive Bi-Ricci curvatures, arXiv:dg-ga/9708014, 1997.
  • Y. B. Shen and X. H. Zhu, On stable complete minimal hypersurfaces in $R^n+1$, Amer. J. Math. 120 (1998), 103--116.
  • J. Simons, Minimal varieties in Riemannian manifolds, Ann. Math. (2) 88 (1968), 62--105.